March 14, 2022

The New York State Department of Health (“Department”) cited a New York nursing home on October 25, 2021 for providing a resident who was being discharged with the medications for another resident, thereby causing the discharged resident to suffer kidney failure and cardiac arrest due to high potassium levels. The Department found “the facility failed to provide and document sufficient preparation and orientation to residents to ensure safe and orderly transfer or discharge from the facility in a form and manner that the resident can understand for 1 of 3 residents reviewed (Resident #1).”

The Department found that the discharged resident (“Resident #1”), who lacked medical decision-making capacity and was non-English speaking, was discharged without a representative present, and their medications were not reviewed or verified at the time of discharge: “Resident #1 was discharged with a supply of medications that were ordered for Resident #2. Resident #1 ingested those medications for 7 days after discharge resulting in medical complications [REDACTED]. This resulted in actual harm to Resident #1 that was not Immediate Jeopardy … there was no documented evidence the facility communicated discharge medication orders (other than insulin) or discharge instructions to Resident #1’s PHL surrogate.”

The Department determined: “The resident was initially admitted for post-acute care secondary to [MEDICAL CONDITION] after complications with stents,[MEDICAL CONDITION] (infection that spread to the blood) and [MEDICAL CONDITION]. The resident required temporary [MEDICAL TREATMENT]. – The resident was medically stable to be discharged to their relative’s home in another state. – The discharge medications were well documented in the permanent medical record and a 30-day supply of medications given to the resident … The resident arrived to PHL surrogate’s home with 2 pharmacy bags, one with their name on it and one with Resident #2’s name, although they did not notice Resident #2’s name at the time. Since the pill packets were stapled together, they did not realize the pills were for Resident #2. Both Residents #1 and #2’s medications were given to Resident #1 from [DATE] to [DATE]. – One bag also contained discharge paperwork for Resident #2 and a lab report for another unidentified resident … On [DATE], the resident’s primary care physician (PCP #8) in the community reported the following to the New York State Department of health (NYS DOH) via email: – Resident #1 was discharged from the nursing facility and moved out of state where PCP #8 took over their care. – Resident #1 came to PCP #8’s office on [DATE] for an appointment and brought the discharge paperwork and medications received from the nursing facility. The discharge paperwork included some of another resident’s discharge paperwork (Resident #2) and several sheets of Resident #1’s discharge paperwork were missing. – PCP #8 reviewed the pill packs Resident #1 received from the facility and noticed there were pills labeled for Resident #2. – Resident #1 received medications that were not ordered for them including [MEDICATION NAME] (anticonvulstant), [MEDICATION NAME] ([MEDICAL CONDITION] medication), and [MEDICATION NAME] (medication for muscle spasms). PCP #8 noted Resident #1 had [MEDICAL CONDITION] and was elderly and some of the medications provided could worsen kidney function and are generally unsafe in the elderly. PCP #8 noted [MEDICATION NAME] in someone with normal [MEDICAL CONDITION] function can cause [MEDICAL CONDITION] (over-active [MEDICAL CONDITION] function) which can be deadly. – PCP #8 checked the resident’s blood work and noted the resident was in renal (kidney) failure possibly related to these medications and had [MEDICAL CONDITION] (high potassium).”

“The resident was referred urgently to the emergency room (ER) … In the ER, the resident was put on a cardiac monitor and their heart rate was noted to be in the 20’s (normal range = ,[DATE]). – During the examination, the resident seized and became unresponsive, went into [MEDICAL CONDITION], was given one round of CPR (cardiopulmonary resuscitation), intubated (breathing tube inserted), and renal (kidney doctor) was consulted. – Hospital laboratory results documented the resident’s potassium level was 7.4 mmol/L(normal=3XXX,[DATE] mmol/L) on [DATE] at 2:48 AM. – The resident presented with [MEDICAL CONDITION] and was now in the MICU (medical intensive care unit) after suffering bradycardic (low heart rate) arrest likely from [MEDICAL CONDITION].”

Source

If you or a loved one may have been injured (or worse) as a result of nursing home negligence in New York or in another U.S. state, you should promptly find a New York medical malpractice lawyer, or a medical malpractice lawyer in your state, who may investigate your nursing home negligence  claim for you and represent you or your loved one in a nursing home malpractice case, if appropriate.

Click here to visit our website or call us toll-free in the United States at 800-295-3959 to find medical malpractice attorneys in your state who may assist you.

Turn to us when you don’t know where to turn.